My son is 8 months old and started Phenobarbital for simple partial seizures (30+ a day) a month ago. He had an intraventricular hemorrhage in utero and has a shunt. The doctors increased the Phenobarbital dosage several times since it wasn't controlling the seizures and he is now at the maximum "therapeutic level."
I've noticed that he can't support his weight as well on his legs, cannot sit as well and cannot hold his head as well since the last dosage increase (60mg per day). He seems generally floppy and regressing physically. He also gets sleepy faster and is less responsive to us. We just found out that Phenobarbital can decrease muscle tone, after we asked his doctors what other side effects there are besides sleepiness.
The seizures seem to be less but sometimes last a few seconds longer. Lately I am worried about the medication not helping enough to justify the risks I keep reading about. *Can Phenobarbital cause delays in babies if it's taken for a few months?* Also, if his seizures were mild and not troubling him (eyes turn and sometimes his head turns), is it still better for him to be taking a high dose of Phenobarbital? How can I make this decision? His doctors are impossible to get in touch with and ask questions.
I guess I worry whether we are doing the right thing. The Phenobarbital doesn't seem to be helping enough, and now they want to add a 2nd medication (Frisson?). I feel that the dose is already too high for him and am so anxious about how it is effecting him and what will happen in the future. *Is it true that the Phenobarbital will cause more problems?* Do some people chose to live with the seizures instead? These questions have been keeping me up at night.
I worry so much that we may be doing more harm to him now. Any advice or resources is appreciated.
Thanks-- Amanda, Benji's mom
New - Keppra AND Topamax....any history anyone?
Created by jojo76at9/24/09 - 4:57 pm|1 Comment
New - Anyone having problems with generic Neurontin?
Created by christ...at9/16/09 - 8:27 am|1 Comment
New - should I take meds?
Created by stream...at9/13/09 - 7:49 am|2 Comments
Ever Have a Screwy Day?
Created by silver...at8/27/09 - 12:24 am
Medication and Pregnancy?
Created by Amy-Louat8/18/09 - 9:20 pm
What are the effects of Phenobarbital on babies?
Created by BenjiMomat8/17/09 - 10:40 am|1 Comment
I want to get on Medication, please help!
Created by Magpie...at8/11/09 - 1:39 pm|1 Comment
Created by tiff_25at8/1/09 - 8:58 pm|1 Comment
New - My story and some questions! Does anyone else have pains in there...
Created by johnan...at7/29/09 - 5:24 am|6 Comments
Created by seakatsat7/27/09 - 2:34 pm|2 Comments
Seisure free for 11 months then had a seisure out of the blue... Why?
Created by arameyat7/24/09 - 5:31 am|4 Comments
New - changing from carbamazepine (Tegretol) to keppra
Created by Row_catat7/21/09 - 3:06 pm|1 Comment
side effects of keppra for 11mo old
Created by amorganteat7/16/09 - 7:15 am
New - Medication Side Effects
Created by Dragoolat7/15/09 - 10:21 pm|13 Comments
Depakote ER and Lexapro
Created by mandyvat7/12/09 - 2:19 pm
Epilepsy in Gene? please help my 16 month old son.
Created by zoeeat7/10/09 - 3:27 pm|2 Comments
New, Scared & In Need Of Support
Created by kattat...at7/8/09 - 7:57 am|6 Comments
Help!! Medication seems to make seizues more frequent
Created by carbogir1at7/6/09 - 3:36 pm|1 Comment
Created by rebaat6/30/09 - 1:48 pm
any good experiences with trileptal?
Created by adamss...at6/29/09 - 5:51 pm|19 Comments
New - Too many side effecs with Keppra. What should I switch to??
Created by Jammin...at6/22/09 - 5:30 pm|10 Comments
Medication dilantin vs topamax
Created by kauat6/17/09 - 8:30 am|3 Comments
Is switching from Dilantin to Topamax a better option?
Created by kauat6/16/09 - 9:51 am|2 Comments
Allergic Reactions to all medication!! Help!
Created by ljhat6/12/09 - 8:37 am|1 Comment
Zonegran, kidney stones
Created by laracr...at6/2/09 - 1:20 pm